Alert archive / Washington / Winter Storm Warnings in 2016

Winter Storm Warning 4, NWS Seattle, WA

March 1, 2016

NWS Seattle, WA issued this winter storm warning at Mar 1, 2016, 3:20 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2016, 3:20 AM PST (11:20 UTC)
Expired
Mar 1, 2016, 3:00 PM PST
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

807 
WWUS46 KSEW 011120
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
320 AM PST TUE MAR 1 2016

WAZ568-011230-
/O.CAN.KSEW.WW.Y.0015.000000T0000Z-160301T1800Z/
CASCADES OF SNOHOMISH AND KING COUNTIES-
320 AM PST TUE MAR 1 2016

...WINTER WEATHER ADVISORY IS CANCELLED FOR THE CASCADES OF
SNOHOMISH AND KING COUNTIES...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

ADDITIONAL SNOWFALL AMOUNTS ARE EXPECTED TO BE GENERALLY LESS THAN
SIX INCHES.

$$

WAZ567-011930-
/O.UPG.KSEW.WW.Y.0015.000000T0000Z-160301T1800Z/
/O.NEW.KSEW.WS.W.0004.160301T1120Z-160301T2300Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
320 AM PST TUE MAR 1 2016

...WINTER STORM WARNING IN EFFECT FOR THE CASCADES OF WHATCOM AND
SKAGIT COUNTIES ABOVE 4000 FEET UNTIL 3 PM PST THIS AFTERNOON...
...AVALANCHE WARNING IN EFFECT FOR DANGEROUS BACKCOUNTRY AVALANCHE
CONDITIONS IN THE CASCADES TODAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. THIS WARNING REPLACES THE WINTER WEATHER ADVISORY THAT
WAS PREVIOUSLY IN EFFECT.

* ACCUMULATIONS...7 TO 12 INCHES OF NEW SNOW IS LIKELY BEFORE THE
  SNOW CHANGES OVER TO RAIN OR A RAIN AND SNOW MIX AFTER NOON.

* SOME AFFECTED LOCATIONS...MOUNT BAKER SKI AREA.

* TIMING...PERIODS OF HEAVY WET SNOW WILL DEVELOP BY SUNRISE.
  EXPECT SNOWFALL RATES OF ONE TO TWO INCHES PER HOUR AT TIMES
  BEFORE THE SNOW CHANGES OVER TO RAIN.

* SNOW LEVEL...NEAR 3500 FEET...RISING TO NEAR 4500 FEET BY
  MIDDAY.

* MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS DUE TO POOR
  VISIBILITY AT TIMES...ESPECIALLY THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER WEATHER EVENTS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...WATER...AND
BLANKETS IN YOUR VEHICLE IN CASE OF EMERGENCY.

FOR ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1 OR
1-800-695-7623...OR VISIT WWW.WSDOT.WA.GOV.

FOR AVALANCHE CONDITIONS...VISIT THE NORTHWEST AVALANCHE CENTER
WEBSITE AT WWW.NWAC.US.

&&

$$

WAZ569-011800-
/O.CON.KSEW.WW.Y.0015.000000T0000Z-160301T1800Z/
CASCADES OF PIERCE AND LEWIS COUNTIES-
320 AM PST TUE MAR 1 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE CASCADES OF
PIERCE AND LEWIS COUNTIES ABOVE 5000 FEET UNTIL 10 AM PST THIS
MORNING...
...AVALANCHE WARNING IN EFFECT FOR DANGEROUS BACKCOUNTRY
AVALANCHE CONDITIONS IN THE CASCADES TODAY...

* ACCUMULATIONS...AN ADDITIONAL 3 TO 5 INCHES OF SNOW IS LIKELY
  BY LATE THIS MORNING OR BEFORE THE SNOW CHANGES OVER TO RAIN.

* SOME AFFECTED LOCATIONS...PARADISE ON MOUNT RAINIER.

* MAIN IMPACT...SNOW COVERED ROADS AND REDUCED VISIBILITIES AT
  TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. USE CAUTION WHILE DRIVING.

FOR AVALANCHE CONDITIONS...VISIT THE NORTHWEST AVALANCHE CENTER
WEBSITE AT WWW.NWAC.US.

&&

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 29, 9:05 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 29, 9:05 PM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
905 PM PST MON FEB 29 2016

.SYNOPSIS...IT WILL BE WET AND WINDY TUESDAY AS A VIGOROUS FRONTAL
SYSTEM MOVES THROUGH THE REGION. THERE WILL BE A BREAK IN THE
WEATHER DURING THE DAY WEDNESDAY BEFORE ANOTHER FRONT ARRIVES
WEDNESDAY NIGHT. THERE MAY BE A BREAK IN THE WEATHER ON THURSDAY
BEFORE ADDITIONAL SYSTEMS REACH THE AREA FRIDAY THROUGH SUNDAY.

&&

.SHORT TERM...MARCH COMES IN LIKE A LION. A STRONG SYSTEM WILL BRING
RAIN...MOUNTAIN SNOW AND WINDY CONDITIONS TO WESTERN WASHINGTON ON
TUESDAY.

A WARM FRONT WILL SPREAD RAIN INLAND TONIGHT...WITH RAIN PERSISTING
THROUGH TUESDAY MORNING AS THE FRONT LIFTS NORTH THROUGH THE REGION.
THE COLD FRONT WILL THEN PUSH INLAND TUESDAY AFTERNOON FOR SHOWERS
AND WINDY CONDITIONS. THE MOUNTAINS WILL SEE SEVERAL INCHES OF SNOW
WITH THIS SYSTEM AND A WINTER WEATHER ADVISORY IS IN EFFECT. SNOW
LEVELS WILL BE TRICKY AS THEY WILL START AROUND 3000-4000 FT...THEN
RISE TO AROUND 6000 FT WITH THE WARM FRONT...THEN FALL BACK DOWN TO
AROUND 2500 FT BEHIND THE COLD FRONT TUESDAY NIGHT. THE COAST AND
NORTH INTERIOR WILL SEE WINDY CONDITIONS WITH THE WARM FRONT TUESDAY
MORNING. WINDS WILL INCREASE IN THE INTERIOR DURING THE AFTERNOON
WITH THE COLD FRONT. EXPECT WINDS OF 20-30 MPH WITH GUSTS TO 45-50
MPH POSSIBLE. WINDS WILL GRADUALLY EASE TUESDAY NIGHT. HEAVY
RAINFALL IN THE OLYMPICS MAY FORCE THE SKOKOMISH RIVER INTO FLOOD
STAGE AND A FLOOD WATCH IS IN EFFECT FOR MASON COUNTY.

THERE WILL BE A BRIEF BREAK IN THE ACTION ON WEDNESDAY AS A WEAK
RIDGE MOVES OVERHEAD AND THE FLOW FLIPS BACK TO OFFSHORE. THEN MORE
RAIN WEDNESDAY NIGHT AS THE NEXT PACIFIC SYSTEM ROLLS IN. BUT
OVERALL THIS SECOND SYSTEM LOOKS WEAKER COMPARED TO THE TUESDAY
SYSTEM. MOIST SOUTHWEST FLOW WILL CONTINUE THROUGH WEDNESDAY NIGHT
FOR MORE SHOWERS. TEMPS WILL BE CLOSE TO NORMAL THROUGH THE PERIOD.
33

.LONG TERM...PREVIOUS DISCUSSION...THURSDAY AND THURSDAY NIGHT MAY
SEE A BREAK BETWEEN SIGNIFICANT WEATHER SYSTEMS. ADDITIONAL VIGOROUS
FRONTAL WAVES ARE LIKELY TO ARRIVE AT TIMES FRI THRU SUNDAY...AND IT
WILL CONTINUE TO BE BLUSTERY AT TIMES. THESE SYSTEMS DO NOT HAVE A
GREAT DEAL OF COLD AIR TO WORK WITH AND LOOK UNUSUALLY MILD AND WET
FOR EARLY MARCH.

&&

.HYDROLOGY...MODERATE TO HEAVY RAIN ALONG THE SOUTH SLOPES OF THE
OLYMPICS BEGINNING TONIGHT AND CONTINUING AT LEAST INTO TUESDAY
AFTERNOON MAY BE ENOUGH TO BRING MINOR FLOODING ON THE SKOKOMISH
RIVER STARTING TUESDAY...BASED ON THE CURRENT FLOOD STAGE OF 16.5
FEET FOR THE SKOKOMISH RIVER AT POTLATCH. FLOOD STAGE ON THE
SKOKOMISH AT POTLATCH WILL OFFICIALLY BE RAISED TO 17.0 FEET ON
MARCH 6.

ELSEWHERE...NO RIVER FLOODING IS EXPECTED FOR THE NEXT 7 DAYS.

&&

.AVIATION...AN ENERGETIC UPPER TROUGH WILL START APPROACHING WRN WA
TONIGHT...WITH SW FLOW ALOFT BECOMING STRONG. WARM FRONT ASSOCIATED
WITH THIS FEATURE STARTING TO MAKE ITS WAY ONSHORE INTO WESTERN
WASHINGTON...ACCOMPANIED BY GENERALLY LIGHT SCATTERED PRECIP.
EXPECTING PRECIP TO PICK UP AS THE NIGHT PROGRESSES...POTENTIALLY
RESULTING IN REDUCED VISIBILITIES LATE TONIGHT AND INTO TUESDAY
UNDER MORE MODERATE RAINFALL RATES. COLD FRONT ASSOCIATED WITH THIS
FEATURES WILL SWEEP IN RATHER QUICKLY BEHIND THE WARM FRONT ON
TUESDAY AFTERNOON. THIS WILL BRING WINDY CONDITIONS AND STRONG WINDS
ALOFT...WITH 2000-FOOT MSL WINDS OF 50-60 KT AT TIMES THROUGH THE
DAY. THE AIR MASS WILL BE MOIST AND STABLE UNTIL THE COLD
FRONT...THEN QUICKLY BECOME UNSTABLE BEHIND THE TUE AFTN COLD FRONT.

KSEA...TIMING CONTINUES TO LOOK GOOD FOR WARM FRONT BRINGING RAIN TO
TERMINAL AT OR AROUND 06Z TONIGHT...WITH RAINFALL PICKING UP
OVERNIGHT AND INTO EARLY TUESDAY MORNING. MAY SEE VIS REDUCED
BETWEEN 12Z-15Z. RAIN WILL EASE FOR A BIT AROUND MID-DAY...BUT THEN
PICK UP AGAIN AROUND THE TIME THAT A VIGOROUS COLD FRONT PASSES THE
TERMINAL ARND 23Z TUE. WINDS ALOFT SHOULD BE AN ISSUE ON TUE...WITH
S/SW WINDS AT 020 ARND 40-45 KT FOR MOST OF THE DAY...BUT PEAKING
NEAR 50 KT ARND THE TIME OF A COLD FRONTAL PASSAGE ARND 23Z TUE
AFTN.	 HANER/SMR

&&

.MARINE...EASTERLY GRADIENTS AND WINDS OVER THE COASTAL WATERS ARE
EXPECTED TO CONTINUE TO INCREASE IN ADVANCE OF A WARM FRONT. GALE
SPEEDS ARE EXPECTED BY LATE TONIGHT OVER THE COASTAL WATERS AND AT
THE WEST ENTRANCE. FOLLOWING THE WARM FRONT...GRADIENTS WILL BECOME
MORE SOUTHEASTERLY...WHICH WILL EXPAND GALES TO THE EAST ENTRANCE
AND NORTHERN INLAND WATERS. THEN A VIGOROUS COLD FRONT WILL CROSS
THE WATERS ON TUE AFTN...FOLLOWED BY GALES ALL WATERS EXCEPT THE
CENTRAL STRAIT. A 12-HOUR LULL IN WIND BETWEEN WEATHER SYSTEMS IS
THEN EXPECTED DURING THE DAY ON WED. MULTIPLE STRONG FRONTS DURING
THE SECOND HALF OF THE WEEK WILL BRING MORE OPPORTUNITIES FOR
GALES...ESPECIALLY IN AREAS PRONE TO WINDS FROM THE EAST THROUGH
SOUTH...AND ESPECIALLY THE COASTAL WATERS.		HANER/SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH SKOKOMISH RIVER IN MASON COUNTY.
     WIND ADVISORY NORTH AND CENTRAL WASHINGTON COAST 6 AM TO 9 PM
     TUESDAY.

     WIND ADVISORY INTERIOR LOWLANDS WESTERN WASHINGTON MAINLY
     TUESDAY AFTERNOON AND EVENING.

     WINTER WEATHER ADVISORY CASCADES 10 PM THIS EVENING TO 10 AM
     TUESDAY.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 PM PST WEDNESDAY
     FOR GRAYS HARBOR BAR.

     GALE WARNING ALL WATERS EXCEPT FOR THE CENTRAL STRAIT.

     SMALL CRAFT ADVISORY FOR THE CENTRAL STRAIT OF JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:04 PM PSTGale WarningSEW6 hr
Mar 1, 3:04 PM PSTSmall Craft AdvisorySEW24 hr
Mar 1, 3:07 PM PSTRiver Flood WarningSEWMason61 hr

Nearby

Winter Storm Warnings in Washington, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.